MAUDE Adverse Event Report: NUVASIVE, INC. XLIF PITUITARY, MEDIUM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. XLIF PITUITARY, MEDIUM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 6940430
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/24/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the device jaw fractured off during procedure.The broken part was recovered and discarded.There was no report of adverse patient or procedure impact.No additional information is available.
 
Additional Manufacturer Narrative
The product was received for evaluation and the reported event was confirmed as the upper articulating jaw of the pituitary rongeur being fractured off.It was reported that the jaw of the pituitary rongeur fractured off during use.A definitive cause for the fracture cannot be determined; however, based on previous investigations for similar events, pituitary rongeur jaw fracture can occur when off-axis excessive force and/or twisting motions are placed on the device during use, or can occur as a result of damage accumulated over time and use.Manufacturing review: review of the device history record for the device lot identified no relevant material non-conformances, manufacturing errors, nor any discrepancies with respect to material type, treatments, or dimensions that may have caused or contributed to this mode of failure.The lot met acceptance criteria upon release.Labeling review: ".Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure.Such malfunctions include instrument fracture, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration; instrument fracture may also result in injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury." ".Intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
XLIF PITUITARY, MEDIUM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key18167306
Report Number2031966-2023-00270
Device Sequence Number5697375
Product Code LXH
UDI-Device Identifier00887517452771
UDI-Public887517452771
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6940430
Device Lot NumberFD3573404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/24/2023
Initial Report FDA Received Date11/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/05/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient SexPrefer Not To Disclose